Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Top of ear has yellow dry crustiness and does not go away. Suggest?

Dec 2013
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 4128 Questions
The top of my right ear has a yellow dry crustiness to it. It has been there a long time and does not seem to go away. Any idea what it may be?
Posted Sat, 10 Aug 2013 in Skin Hair and Nails
Answered by Dr. Sanjay Kumar Kanodia 3 hours later
Hello Sir,

Welcome and thanks for posting your query to XXXXXXX

As per your query you have yellow dry crust on the top of the right ear from long time. In your query you have not mentioned any associated symptom of itching, burning or irritation over the same and the exact time period since the crust is present.

As per the long nature of the crust the best possibility appears to be simple "Seborrhea" on the ear. It is a simple skin condition where the secretions of oil glands are deposited on the local area. These secretions itself leads to subsequent blockage of the glands and so leads to mild inflammation of the area. There after the continuous secretion and the mild inflammation leads to yellowish dry crusting of the area. Though generally it is present on the hairy areas such as scalp, beard and chest but can be present any where near these area. As a part of initial symptom of seborrhea it can be present as an isolated phenomenon over one site such as in your case.

This is totally normal condition and is generally found more commonly in post middle aged persons. There can be mild irritation or itching over the same but is not exactly very much troublesome.

It is also not a sign of any systemic illness. As in your case I can make out that you have melanoma on back since 18 months. So you may be worried about any correlation with same. You should rest assured about any close correlation with these two conditions and is not a waring sign in any case.

Now for the betterment kindly follow the suggestions below:

- The most important thing you should do is to not touch, pinch, pop or squeeze the area by any means.

- Do saline water compression meaning 1 glass of water with pinch of salt in it and then cotton soaked in the water and compressing for 5 minutes. Do it for at-least 2-3 times in day. It will loosen the dry flake, which will fall off easily.

-You can take any antihistamine tablet by mouth if itching or irritation is present.

-Don't try to scratch or rub the area as can lead to further aggravation of the problem.

- Apply a cream containing Fluticasone with mupirocin in it for two times a day. You can apply two times a day in such a thin layer that it should be visible by naked eye. Do not apply beyond 7 days of period.

Despite above measures if the things are not clearing then you can XXXXXXX a dermatologist who can prescribe you certain higher medications and treat it accordingly. But I am quite hopeful and confident that by above measures you would be quite alright in next few days.

I hope these information's will help you. If you have further queries I will be happy to help.

"Wish you good health"

Dr Sanjay Kumar Kanodia
MD (Dermatology and Sexually Transmitted Diseases)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor